North Carolina, 2004Hail and Damaging Winds in North Carolina, June 23, 2004
June 23, 2004 · NWS RAH · 8 events in 7 counties and zones
7 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM EST, 20 minutes earlier.
Area forecast discussion, Jun 23, 2:05 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT WED JUN 23 2004
.DISCUSSION...
CURRENT STORMS DEVELOPING ALONG THE WIND CONVERGENCE WITH OUT
SOUTHEAST DEAD STORM WISE. WILL LIKELY REDUCE POPS IN THE SOUTHEAST
TONIGHT. THIS BOUNDARY LINGERS IN THE AREA UNTIL PUSHING NORTH
THURSDAY NIGHT. ANOTHER FRONT SWEEPS INTO THE AREA FRIDAY NIGHT.
PREFER THE ETA ECMWF OVER THE GFS WITH FRONT AGAIN STALLING
SOMEWHERE OVER THE COASTAL PLAINS SATURDAY EVENING.
CONFIDENCE BEYOND SATURDAY IS LOW BUT BEST BET IS FRONT PERHAPS NOT
COMPLETELY THROUGH OUR AREA UNTIL SUNDAY AFTERNOON. LITTLE CHANGE TO
THE COMING WORK WEEK...BUT WILL RISK LEAVING WEDNESDAY DRY GIVEN THE
CURRENT MODEL FORECASTS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
RLH
Hazardous weather outlook, Jun 23, 4:05 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
505 AM EDT WED JUN 23 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
505 AM EDT WED JUN 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST
TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE
FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHEASTERLY
SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO
40 KNOT SOUTHWESTERLY LOW LEVEL JET AND STRONG WEST-SOUTHWEST WINDS
IN THE UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT.
BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE
POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... MOST LIKELY
ALONG AND EAST OF THE SURFACE LOWS TRACK.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING
ACROSS CENTRAL NORTH CAROLINA. SPOTTERS ARE URGED TO MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY.
GIH
In the hours before
Special weather statement, Jun 23, 10:45 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1145 AM EDT WED JUN 23 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
1145 AM EDT WED JUN 23 2004
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING.
A COLD FRONT WILL MOVE INTO NORTH CAROLINA FROM THE NORTH...AND AN
AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM
MOIST AIR AHEAD OF THE FRONT.
THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM SEVERE DOWNBURST
WINDS OF 60 MPH OR GREATER. AN ISOLATED TORNADO OR TWO MAY ALSO
OCCUR...WITH THE GREATEST RISK ALONG AND EAST OF THE SURFACE LOWS
TRACK...WHICH WILL BE ACROSS THE NORTHERN PIEDMONT AND NORTHERN
COASTAL PLAIN. ANY STORM ACROSS THE AREA WILL BE CAPABLE OF
PRODUCING VERY HEAVY DOWNPOURS...WHICH MAY LEAD TO LOCALIZED STREET
FLOODING.
EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.
TUNE TO NOAA ALL HAZARDS WEATHER RADIO THROUGHOUT THE DAY FOR THE
LATEST WEATHER CONDITIONS AND FORECASTS.
DGS
Special weather statement, Jun 23, 2:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 23 2004
NCZ009-010-232030-
VANCE NC-WARREN NC-
300 PM EDT WED JUN 23 2004
...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN AND
NORTHERN VANCE COUNTIES THROUGH 430 PM EDT...
AT 300 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 5 MILES WEST OF TUNGSTEN...OR ABOUT 12 MILES
NORTH OF OXFORD...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR TOWNSVILLE AROUND 315 PM
EDT...DREWRY AROUND 330 PM EDT...NORLINA AROUND 350 PM EDT...AND
WARRENTON NEAR 410 PM EDT. THE STORMS WILL AFFECT KERR LAKE BETWEEN
315 PM AND 330 PM. BOATERS ON KERR LAKE SHOULD MOVE TO SHORE NOW.
THIS STORMS MAY ALSO AFFECT LAKE GASTON AROUND 430 PM.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
DGS
Thunderstorm Wind, Vance
- When
- June 23, 2:25 PM EST
- Where
- Vance County, 2 mi N of Williamsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.470, -79.783
A dozen trees were uprooted along Rice Road just off Highway 39. A trailer and a tractor were destroyed when a tree fell on them. Siding was blown off a mobile home.
Hail, Warren
- When
- June 23, 2:47 PM EST
- Where
- Warren County, Warrenton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.467, -78.433
Thunderstorm Wind, Orange
- When
- June 23, 3:05 PM EST
- Where
- Orange County, Cedar Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 36.400, -78.167
Trees were blown down near Highway 86. A home was damaged near Rougemont.
Thunderstorm Wind, Stanly
- When
- June 23, 3:30 PM EST
- Where
- Stanly County, Albemarle Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.467, -77.650
A back wall of a hangar was blown out at the Albemarle-Stanly Airport.
Thunderstorm Wind, Halifax
- When
- June 23, 3:35 PM EST
- Where
- Halifax County, Brinkleyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.167, -79.167
Trees were blown down along Highway 561.
Thunderstorm Wind, Halifax
- When
- June 23, 4:00 PM EST
- Where
- Halifax County, Roanoke Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.283, -77.850
Thunderstorm Wind, Anson
- When
- June 23, 6:10 PM EST
- Where
- Anson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.333, -80.183
Numerous trees were blown down across the southern and western portions of the county.
Thunderstorm Wind, Richmond
- When
- June 23, 6:21 PM EST
- Where
- Richmond County, Rockingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.000, -80.083
Trees were blown down along Osbourn Road near Highway 1.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 23, 20041 death · 1 injured · $24 million · F3 · 56 events
- Tornadoes and Hail in Wisconsin, June 23, 200421 injured · $374,000 · F1 · 41 events
- Tornadoes and Hail in Wisconsin, June 23, 20041 injured · $7.9 million · F2 · 11 events
- Tornado and Flash Flooding in Texas, June 23, 2004$225,000 · F0 · 10 events
- Damaging Winds in Georgia, June 23, 2004$86,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Michigan, June 23 to 24, 2004$100,000 · 1 in hail · 6 events
- Tornadoes and Hail in North Dakota, June 23, 2004F1 · 17 events
- Damaging Wind in Mississippi, June 23, 2004$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, June 23, 2004$28,000 · 70 kt wind · 8 events
- Cold in Minnesota, June 23 to 24, 200424 events
- Cold in North Dakota, June 23 to 24, 200418 events
- Hail and Damaging Winds in Minnesota, June 23, 2004$10,000 · 63 kt wind · 17 events